Advanced Search
Article Contents
Article Contents

Quadratic irrationals and linking numbers of modular knots

Abstract Related Papers Cited by
  • A closed geodesic on the modular surface gives rise to a knot on the 3-sphere with a trefoil knot removed, and one can compute the linking number of such a knot with the trefoil knot. We show that, when ordered by their length, the set of closed geodesics having a prescribed linking number become equidistributed on average with respect to the Liouville measure. We show this by using the thermodynamic formalism to prove an equidistribution result for a corresponding set of quadratic irrationals on the unit interval.
    Mathematics Subject Classification: Primary: 58F17; Secondary: 11F72, 30B70, 58F20.


    \begin{equation} \\ \end{equation}
  • [1]

    E. Artin, Ein mechanisches System mit quasiergodischen Bahnen, Hamb. Math. Abh., 3 (1924), 170-177.


    W. Duke, Hyperbolic distribution problems and half-integral weight Maass forms, Invent. Math., 92 (1988), 73-90.doi: 10.1007/BF01393993.


    I. Efrat, Dynamics of the continued fraction map and the spectral theory of $SL(2,\mathbf Z)$, Invent. Math., 114 (1993), 207-218.doi: 10.1007/BF01232667.


    É. Ghys, Knots and dynamics, in "International Congress of Mathematicians," Vol. I, Eur. Math. Soc., Zürich, (2007), 247-277.doi: 10.4171/022-1/11.


    D. A. Hejhal, "The Selberg Trace Formula for $PSL(2, \mathbf R)$," Vol. 2, Lecture Notes in Mathematics, Vol. 1001, Springer-Verlag, Berlin, 1983.


    T. Kato, "A Short Introduction to Perturbation Theory for Linear Operators," Springer-Verlag, New York-Berlin, 1982.


    J. Korevaar, "Tauberian Theory. A Century of Developments," Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], Vol. 329, Springer-Verlag, Berlin, 2004.


    A. Katsuda and T. Sunada, Closed orbits in homology classes, Inst. Hautes Études Sci. Publ. Math., No. 71 (1990), 5-32.


    S. P. Lalley, Closed geodesics in homology classes on surfaces of variable negative curvature, Duke Math. J., 58 (1989), 795-821.doi: 10.1215/S0012-7094-89-05837-7.


    D. H. Mayer, On a $\zeta$ function related to the continued fraction transformation, Bull. Soc. Math. France, 104 (1976), 195-203.


    _____, The thermodynamic formalism approach to Selberg's zeta function for $PSL(2,\mathbf Z)$, Bull. Amer. Math. Soc. (N.S.), 25 (1991), 55-60.doi: 10.1090/S0273-0979-1991-16023-4.


    C. J. Mozzochi, Linking numbers of modular geodesics, preprint, (2010).


    M. Pollicott, Distribution of closed geodesics on the modular surface and quadratic irrationals, Bull. Soc. Math. France, 114 (1986), 431-446.


    _____, Homology and closed geodesics in a compact negatively curved surface, Amer. J. Math., 113 (1991), 379-385.doi: 10.2307/2374830.


    R. Phillips and P. Sarnak, Geodesics in homology classes, Duke Math. J., 55 (1987), 287-297.doi: 10.1215/S0012-7094-87-05515-3.


    H. Rademacher and E. Grosswald, "Dedekind Sums," The Carus Mathematical Monographs, No. 16, The Mathematical Association of America, Washington, D. C., 1972.


    P. Sarnak, Class numbers of indefinite binary quadratic forms, J. Number Theory, 15 (1982), 229-247.doi: 10.1016/0022-314X(82)90028-2.


    _____, Reciprocal geodesics, in "Analytic Number Theory," Clay Math. Proc., 7, Amer. Math. Soc., Providence, RI, (2007), 217-237.


    _____, Linking numbers of modular knots, Commun. Math. Anal., 8 (2010), 136-144.


    C. Series, The modular surface and continued fractions, J. London Math. Soc. (2), 31 (1985), 69-80.doi: 10.1112/jlms/s2-31.1.69.


    S. Zelditch, Trace formula for compact $\Gamma\backslash PSL_2(\mathbf R)$ and the equidistribution theory of closed geodesics, Duke Math. J., 59 (1989), 27-81.doi: 10.1215/S0012-7094-89-05902-4.

  • 加载中

Article Metrics

HTML views() PDF downloads(140) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint